Background: Neuroleptic malignant syndrome (NMS) is an idiosyncratic reaction
with systemic manifestations like fever, rigidity, altered sensorium and autonomic
disturbances. The syndrome is often seen within days to weeks in patients being
treated with antipsychotics. Though reported with the use of atypical antipsychotics, it is
relatively uncommon to occur if patient is on a stable dose of antipsychotic for a long
Objective: Here we report a case of delayed NMS with risperidone use at the lowest recommended
Method: Review of probable etiology including drug review was performed in a 60 year
hypertensive female presenting with progressive limitation of movements and rigidity in
upper and lower limbs along with bilateral hand tremors, fever, poor speech, difficulty
in swallowing, agitated behavior, urinary incontinence and altered mental status.
Results: NMS occurred in the patient of schizophrenia on the lowest possible therapeutic
dose of risperidone of 0.5 mg/day, after 14 years of therapy. The case highlights the
possible drug interaction between risperidone and cholinergic drugs resulting in the catastrophe.
(Videos before and after therapy are part of submission).
Conclusion: Physicians should be vigilant of the risk of NMS with atypical antipsychotics
like risperidone particularly when administered along with cholinergic drugs. NMS
can occur even after long term use of a stable dose of antipsychotic. Cholinergic drugs
like donepezil, citicoline and piracetam should be used with caution in patients who are
already on antipsychotics and if needed should be added one by one.